Poisons can be found everywhere
The New Straits Times, April 10,1995
DO you know that anything you touch, breathe or eat that can make you sick, or even kill you, is a potential poison? They are everywhere. You can find them in your home, your community or even in your workplace. Very often, people assume that these elements are harmless until or unless they are poisoned by them.
Learn about poisons that your can protect yourself, your family and friends. This column intends to educate and increase public awareness about what a poison is and how it affects us.
Questions: What happens when a person ingests liniment methyl salicylate?
Answer: Liniment is a common pharmaceutical preparation kept in the home for relieving backaches and pain. Accidental ingestion of this liniment particularly among children have been reported in local dailies.
Most liniments contain methyl salicylate. They are extremely toxic. As little as one teaspoonful of methyl salicylate is enough to kill a child.
When it is ingested, the victim may first complaint of a burning sensation in the gut. In some cases, vomiting occurs. The victim may then experience ringing in the ears or even some hearing loss. Body temperature will rise and breathing becomes rapid. The victim at this stage may also become restless, irritable, and confused. In some cases, seizures have also been reported.
At a later stage, if poisoning is serious enough, the central nervous system (brain) may become depressed at varying degrees and the victim may die if breathing stops and blood pressure continues to drop.
A victim poisoned by liniment should be brought to hospital immediately. There is no specific antidote available. Appropriate supportive management and steps to prevent further absorption as well as a means of eliminating the poison from the body can only be carried out in the hospital.
Q: Recently there was a big issue regarding the dumping of potassium cyanide on Pangkor island. How does this chemical affect us?
Answer: Cyanide is one of the deadliest substances known to man. The most dangerous form of cyanide is the hydrocyanid acid and its sodium and potassium salts. The acid is extremely volatile, producing the deadly gas hydrogen cyanide, which has the distinctive odour of bitter almonds. The cyanide salt release the gas upon contact with acid, water or even moisture. Inhalation causes sever toxic effects and exposure to as low as 150-200 ppm can lead to death within minutes.
Cyanide can enter the body through many ways namely through inhalation, absorption through the skin or ingestion. Once in the body it is bound to certain enzymes in the body tissues resulting in the toxic effects. The unbound form is converted to a lesser toxic substance, thiocyanate and then eliminated slowly by the kidney.
Basically, cyanide prevents our body cells from using oxygen. Victims of cyanide poisoning will initially become nauseated, followed by complaints of headache, difficulty in breathing and confusion. This is rapidly followed by seizures, coma and even a drop in blood pressure. All of these can occur quite abruptly. In fact, presence of these symptoms shortly after exposure is the hallmark of cyanide poisoning.
Question: How serious is paraquat poisoning?
Answer: We often read about paraquat poisoning. In many cases it causes a great deal of suffering; and slow death is often the final outcome. Death associated with accidental poisoning from paraquat has been reported in the literature to range between 33 and 55 percent.
Paraquat is a herbicide used primarily in weed control. Currently, in Malaysia, there are close to 100 registered products containing paraquat. Undiluted commercial preparations may contain up to 20-24 per cent paraquat.
Paraquat in an undiluted form is very irritating to the skin. Ingestion of paraquat may result in a burning sensation in the mouth and oesophagus. This is followed by a sore throat, difficulty in swallowing, abdominal pain, nausea, vomiting and diarrhoea. All of these occur in the first 24 hours following ingestion.
Once the paraquat is absorbed into the blood, it accumulates in the lungs while some are eliminated through the kidney. Within three to 14 days, the victim will complain of having breathing difficulty. This is as a result of lung injury leading to formation of fibrous tissues that will hinder oxygen supply.
The victim will be seen gasping for air. Though it sounds logical to give oxygen to victims of paraquat poisoning, administration of oxygen therapy however can make the condition worse, therefore the victim continues of suffer. Respiratory failure, brain damage and coma will occur as the situation gets worse. Some victim will also suffer from renal damage within one to four days.
Up to now, there is no specific antidote for paraquat poisoning. Fuller's Earth is available as an antidote and it works by deactivating paraquat when in contact with it. It however should be given early before all the paraquat is absorbed into the bloodstream. Other than this, treatment is mainly symptomatic and supportive in nature.